Alert archive / California / Wind Advisories in 2019

Wind Advisory 13, NWS Reno, NV

November 24, 2019Mono County, California

NWS Reno, NV issued this wind advisory at Nov 24, 2019, 2:05 PM PST for Mono County, California. It took effect at Nov 25, 2019, 9:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 24, 2019, 2:05 PM PST (22:05 UTC)
In effect from
Nov 25, 2019, 9:00 AM PST
Expired
Nov 25, 2019, 7:38 AM PST
In force
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WWUS75 KREV 242205
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
205 PM PST Sun Nov 24 2019

CAZ073-252215-
/O.NEW.KREV.WI.Y.0013.191125T1700Z-191126T0200Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
205 PM PST Sun Nov 24 2019

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM PST MONDAY...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 45 mph. 
  Gusts could reach 55 mph in wind prone locations along US-395 
  south of Mammoth-Yosemite Airport, through the Chalfant Valley, 
  and along US-6 near Benton.

* WHERE...Mono County.

* WHEN...From 9 AM to 6 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The winds will briefly combine with dry
  conditions bringing fire concerns. Please be careful not to
  create a spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
595 
WWUS75 KREV 251359
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
559 AM PST Mon Nov 25 2019

NVZ004-260100-
/O.NEW.KREV.LW.Y.0044.191125T1359Z-191126T0100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
559 AM PST Mon Nov 25 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON FOR
PYRAMID LAKE...

* WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph. 
  Waves 1 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ073-260200-
/O.CON.KREV.WI.Y.0013.191125T1700Z-191126T0200Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
559 AM PST Mon Nov 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
PST THIS EVENING FOR AREAS SOUTH OF MONO LAKE...

* CHANGES...Reduced coverage of advisory to areas south of Mono 
  Lake.
 
* WHAT...Northwest winds 20 to 35 mph with gusts up to 45 mph.
  Gusts could reach 55 mph in wind prone locations along US-395
  near and south of Mammoth-Yosemite Airport, through the 
  Chalfant Valley, and along US-6 near Benton.

* WHERE...Mono County south of Mono Lake.

* WHEN...From 9 AM to 6 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The winds will briefly combine with dry
  conditions bringing fire weather concerns. Please be careful 
  not to create a spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
846 
WWUS75 KREV 251538
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
738 AM PST Mon Nov 25 2019

CAZ073-260200-
/O.UPG.KREV.WI.Y.0013.191125T1700Z-191126T0200Z/
/O.NEW.KREV.HW.W.0004.191125T1538Z-191125T2300Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
738 AM PST Mon Nov 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* CHANGES...Upgraded wind advisory to high wind warning.

* WHAT...Northwest winds 25 to 40 mph with gusts up to 70 mph.

* WHERE...Mono County south of Mono Lake.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages may occur. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The winds will combine with dry conditions
  bringing fire weather concerns. Please be careful not to create
  a spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time Secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ004-260100-
/O.CON.KREV.LW.Y.0044.000000T0000Z-191126T0100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
738 AM PST Mon Nov 25 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON FOR PYRAMID LAKE...

* WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph. 
  Waves 1 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Nov 24, 3:26 AM PST, 10 hours 39 minutes earlier.

Area forecast discussion, Nov 24, 3:26 AM PST, 10 hours 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
326 AM PST Sun Nov 24 2019

.SYNOPSIS...

One more day of dry and mild conditions with light winds is
expected, then cooler and breezy conditions arrive by Monday. A
cold storm will then impact Thanksgiving holiday travel, with
periods of snow even in lower valleys. The highest snow chances
are anticipated from late Tuesday into Wednesday, with continued
snow showers possible through at least Friday.

&&

.SHORT TERM...

Main message up front: Today through Tuesday morning will have the
most favorable weather conditions for holiday travel, with
conditions becoming much more hazardous by Tuesday afternoon-
evening.

Today will be the final day of quiet and mild weather for a while,
with temperatures about 4-8 degrees warmer than yesterday for
most areas, except little temperature change near and east of
US-95 where stronger inversions are expected. With some increase
in west winds along ridges later tonight, lows aren't expected to
be quite as chilly compared to this morning.

For Monday, the initial trough passage across the northern Great
Basin with a trailing cold front will bring an increase in winds
along with notably cooler temperatures, with highs mainly in the
40s. Moisture will be limited with only a small possibility for
light snow showers near the Oregon border, and over far eastern
Pershing-Churchill counties.

Monday night and Tuesday morning still look dry with a short
period of reduced winds, then conditions will rapidly worsen
during Tuesday afternoon for northeast CA, far northwest NV and
the Sierra west of Tahoe. As we get to the peak commute time (4-6
pm), snowfall rates are likely to increase for the Tahoe basin and
northeast CA, and also reach the Reno-Carson vicinity. While there
could be minor timing differences, the overall heaviest snow
potential still looks to push through most areas during the
evening hours, with isolated lightning strikes also possible
within more intense snow bands along the main cold front passage.
South of US-50 and into west central NV, the greatest snow
potential is most likely late Tuesday night. During the heavier
convective snow bursts, snowfall rates of 2+ inches per hour are
possible, producing whiteout conditions at times especially near
the Sierra as winds also increase.

Preliminary snowfall totals from Tuesday afternoon through early
Wednesday morning are still likely to reach or exceed 1 foot for
the main Sierra passes and higher elevations, with at least 6" a
good bet for the Tahoe basin northward to Central Plumas/western
Lassen, and along much of US-395 in Mono County. Lesser (but still
notable) snowfall totals are anticipated for lower elevations of
western NV-northeast CA. These are general projections, and there
are likely to be localized heavier amounts due to convective snow
bands, terrain influences, and/or lake enhancement. Additional
snow accumulations are likely during the day Wednesday, especially
near the Sierra.

Another important reminder: While the snow amounts through Tuesday
night may not be extreme, the impacts on travel will be magnified
due to the widespread coverage of snow down to all valleys with
sub-freezing temperatures on most paved surfaces, combined with a
heavy travel period leading up to the Thanksgiving holiday. MJD

.LONG TERM...Wednesday through next weekend...

The main part of the storm continues through Wednesday morning
with any steady snow expected to become more showers by afternoon.
Snow showers will continue into Wednesday night, especially in the
Sierra.

Another concern Wednesday night into Thursday morning is any lake
effect snow (LES) off Tahoe and Pyramid Lakes. With model
differing between a south to west flow, where any bands set up
remains fuzzy. Tahoe will be the bigger concern for LES due to the
wind direction and greater impacts to roads. LES will continue
into Thursday afternoon, but bands would get lighter and more
diffuse due to the diurnal minimum in LES.

Models are faster this morning with the ejection of the low, as
well as a bit farther north. The low will move overhead Thursday
with plenty of snow showers around in addition to the
aforementioned LES. Snow showers gradually diminish into Friday
evening with a dry period of 12-24 hours likely.

Cold temps will be present all 3 days with highs only in the 20s
and 30s with cold overnight lows. Lows overnight will drop below
zero under any skies with limited cloud cover, particularly Friday
and Saturday mornings.

Another change is the next upper low is now forecast to drop
closer to the coast. Warm front snow is possible late Saturday
into Sunday with this low. As of now, it looks too far off the
coast to have much impact. These lows are also notoriously known
to drop farther west than expected, and ensemble standard
deviations show this to be possible. For now, will add a slight
chance to the forecast, mainly for areas near and west of US-395
late Saturday and through Sunday. Forecast confidence is very low
with this next upper low to say the least. X

&&

.AVIATION...

VFR continues today with some FZFG around KTRK through 17Z. Late
tonight, a cold front will move through with gusty winds ahead of
it over the ridges. Mtn wave turbulence along with localized LLWS
are likely after 06Z tonight. Behind the front (passage around 12Z
for Reno-Tahoe and 18Z for KMMH) winds will become more north
around 10-20 kts. MVFR conditions in -SHSN are also possible
during the day Monday near the Oregon border.

The main event will arrive Tuesday afternoon with gusty winds,
periods of heavy snow, mtn wave turbulence and LLWS into Wednesday
morning. Improving conditions Wednesday afternoon, but snow
showers will continue into Friday. X

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Tuesday evening through Wednesday
     afternoon NVZ003-005.

     Winter Storm Watch from Tuesday afternoon through Thursday
     afternoon NVZ002.

CA...Winter Storm Watch from Tuesday afternoon through Wednesday
     afternoon CAZ071.

     Winter Storm Watch from Tuesday evening through Wednesday
     afternoon CAZ070.

     Winter Storm Watch from Tuesday afternoon through Thursday
     afternoon CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:00 PM PSTWinter Storm WarningREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more4 days
Nov 24, 2:00 PM PSTWinter Weather AdvisoryREVModoc71 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.